Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 22, NWS Blacksburg, VA

December 1, 201927 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 1, 2019, 3:50 AM EST for 27 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia. It took effect at Dec 1, 2019, 7:00 PM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2019, 3:50 AM EST (08:50 UTC)
In effect from
Dec 1, 2019, 7:00 PM EST
Expired
Dec 3, 2019, 7:07 AM EST
In force
36 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS71 KRNK 010850
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
350 AM EST Sun Dec 1 2019

NCZ001-018-VAZ015-011700-
/O.NEW.KRNK.WI.Y.0022.191202T0000Z-191203T1700Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
350 AM EST Sun Dec 1 2019

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...From 7 PM this evening to noon EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ002-003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-
507-508-011700-
/O.NEW.KRNK.WI.Y.0022.191202T1500Z-191203T1700Z/
Alleghany NC-Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Sparta, Dobson, Wilkesboro, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
350 AM EST Sun Dec 1 2019

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO NOON EST
TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia, north central and northwest North Carolina 
  and southeast West Virginia.

* WHEN...From 10 AM Monday to noon EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
6 follow-up statements
394 
WWUS71 KRNK 011905
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
205 PM EST Sun Dec 1 2019

NCZ001-018-VAZ015-020315-
/O.CON.KRNK.WI.Y.0022.191202T0000Z-191203T1700Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
205 PM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...From 7 PM this evening to noon EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow showers will be occurring during this
  time, so winds will blow the snow around reducing visibility and
  making travel treacherous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ002-003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-
507-508-020315-
/O.CON.KRNK.WI.Y.0022.191202T1500Z-191203T1700Z/
Alleghany NC-Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Sparta, Dobson, Wilkesboro, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
205 PM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO NOON EST
TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Virginia, north central and northwest North Carolina 
  and southeast West Virginia.

* WHEN...From 10 AM Monday to noon EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
560 
WWUS71 KRNK 020229
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
929 PM EST Sun Dec 1 2019

NCZ001-018-VAZ015-021500-
/O.CON.KRNK.WI.Y.0022.000000T0000Z-191203T1700Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
929 PM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...Until noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Snow showers will be occurring during 
  this time, so winds will blow the snow around reducing 
  visibility and making travel treacherous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ002-003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-
507-508-021500-
/O.CON.KRNK.WI.Y.0022.191202T1500Z-191203T1700Z/
Alleghany NC-Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Sparta, Dobson, Wilkesboro, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
929 PM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO NOON EST
TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina and southeast West Virginia.

* WHEN...From 10 AM Monday to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
598 
WWUS71 KRNK 020836
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
336 AM EST Mon Dec 2 2019

NCZ001-018-VAZ015-021645-
/O.CON.KRNK.WI.Y.0022.000000T0000Z-191203T1700Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
336 AM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Grayson County. In North Carolina, Ashe 
  and Watauga Counties.

* WHEN...Until noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Snow showers will be occurring during 
  this time, so winds will blow the snow around reducing 
  visibility and making travel treacherous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ002-003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-
507-508-021645-
/O.CON.KRNK.WI.Y.0022.191202T1500Z-191203T1700Z/
Alleghany NC-Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Sparta, Dobson, Wilkesboro, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
336 AM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
NOON EST TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina and southeast West Virginia.

* WHEN...From 10 AM Monday to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

07
275 
WWUS71 KRNK 021503
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1003 AM EST Mon Dec 2 2019

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-030500-
/O.CON.KRNK.WI.Y.0022.000000T0000Z-191203T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
1003 AM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina, and southeast West Virginia.

* WHEN...From 10 AM Monday to noon EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PW
965 
WWUS71 KRNK 030536
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1236 AM EST Tue Dec 3 2019

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-031700-
/O.CON.KRNK.WI.Y.0022.000000T0000Z-191203T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
1236 AM EST Tue Dec 3 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina, and southeast West Virginia.

* WHEN...Through noon EST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
290 
WWUS71 KRNK 031207
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
707 AM EST Tue Dec 3 2019

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
508-031315-
/O.CAN.KRNK.WI.Y.0022.000000T0000Z-191203T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, 
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, 
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, 
Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
707 AM EST Tue Dec 3 2019

...WIND ADVISORY IS CANCELLED...

Wind speeds and wind gusts have been below advisory levels for a
few hours now. The forecast is for winds and gusts to continue to
decrease as the day progresses. Therefore, the advisory has been
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:58 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 30, 11:58 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1158 PM EST Sat Nov 30 2019

.SYNOPSIS...
A major low pressure area and associated frontal system will
move eastward from the central U.S. overnight with rainfall
continuing into Sunday. A warm front will lift north of the
area tomorrow quickly followed by the passage of a cold front
Sunday afternoon.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 935 PM EST Saturday...

No major changes have been made to the forecast in terms of
precipitation, timing and coverage. Temperatures are expected
to remain nearly steady or slowly rise through the night. Much
of southwest Virginia, southeast West Virginia and north
central North Carolina in a brief pause in the rainfall. But,
another large shield of rain over the Tennessee Valley will
spread over the area before midnight.

Complex surface and upper level system centered across the mid-
Mississippi Valley will continue to work eastward overnight with
overrunning rainfall pattern persisting. A warm front will
remain to our south until morning and then lift northward across
the CWA during the day and a trailing cold front begins to
approach from the west.

Additional rainfall of 0.50 to 1.00 inch is possible overnight
and early Sunday, which comes on top of the 0.25 to 1.00+ inch
that had fallen up to 4PM. The highest observed amounts so far
have been across the Tennessee River basin (mainly Smyth,
Tazewell counties). A few small streams and rivers may approach
or exceed bankfull across this watershed by Sunday. Experimental
guidance from the National Water Model (NWM) shows the North
Fork Holston basin in Smyth County and the Reed Creek basin in
Wythe County as the most likely to reach or exceed bankfull
based on previous rainfall and HRRR/GFS precipitation forecast.

Temps tomorrow a bit trickier as the wedge breaks down ahead of
the cold front. Low to mid- 50s seemed to be a reasonable
compromise among various model solutions. Precipitation winds
down after the front with the winds picking up but upslope
precipitation develops beyond Sunday afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM EST Saturday...

Deep closed low drifts across the northern Ohio Valley Sunday
evening, into the mid-Atlantic region Monday afternoon. Expect cold
air to lag a bit behind the front Sunday evening, so snow will be
mainly confined to the higher terrain of southwest VA and NC late
Sunday evening as the colder air aloft actually arrives there first.

We will see blustery and showery conditions Monday as the upper low
moves overhead. Models are showing decent lapse rates with cold
advection and 8h temps in the -3 to -6C range to allow for snow
showers across the mountains during the day, with a mix to the east.
Flurries will likely be seen even into the piedmont early in the day
changing rain showers/sprinkles at best in the afternoon. Could see
flurries into the evening Monday east, while main upslope will
continue in the west. Several inches of snow will likely occur
across the mountains of WV into NC from late Sunday night-Tuesday
morning. Light accumulations (a dusting) could occur as far
east as the Blue Ridge. Too early for headlines at this point.

The other issue will be winds, as models ramp up the speeds briefly
behind the front Sunday evening, but mainly elevations above 4000ft.
Models have stronger low level jet Monday afternoon/evening. No wind
headlines yet, but may be needing a wind advisory for at least
Monday-Monday evening.

Expect the snow showers to subside Tuesday as the northwest flow
relaxes and low level moisture shrinks.

Looking dry Tuesday afternoon-Tuesday night.

Lows will be close to normal with highs about 5 degrees below normal
in the piedmont to 10 to 15 degrees below normal in the west.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1220 PM EST Saturday...

Fairly progressive upper flow following the departure of the deep
trough/low over the northeast will keep our weather fairly dry and
cooler than normal from Wednesday-Saturday. A weak southern stream
system may allow for a few rain or snow showers Friday.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 1155 PM EST Saturday...

LIFR conditions will be widespread across the southwest
Virginia, northwest North Carolina and southeast West Virginia
under a stratus and with MVFR light to moderate rain and fog.

Conditions will not improve with the passage of a cold front
around Sunday. Timing of the front has been consistent in the
models. Ceilings will improve for most locations to VFR as
winds shift northwest and start to increase. Across mountains
and the western slopes of the central Appalachians, an
increasing northwest winds will yield uplsope MVFR to IFR cloud
cover and isolated to scattered rain/snow showers Sunday night.

With a strong inversion in place overnight, and increasing winds
aloft in advance of the cold front, pockets of low level wind
shear are expected between roughly 06-12Z, 1am-7am.

Confidence in the above aviation forecast is moderate to high.

.Extended Aviation Discussion...

A prolonged period of upslope snow possible Sunday night into
Monday night across southeast West Virginia and from the
Alleghany Highlands south into southwest VA and northwest NC.
Upslope precipitation will be ending in the mountains by
Tuesday.

VFR conditions expected Tuesday afternoon through Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PC
NEAR TERM...AMS/DS/PC
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS/PC/RAB
Hazardous weather outlook, Nov 30, 3:25 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
325 PM EST Sat Nov 30 2019

NCZ003>006-019-020-VAZ032>035-043>047-058-059-012030-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
325 PM EST Sat Nov 30 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-012030-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
325 PM EST Sat Nov 30 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong and gusty west to northwest winds can be expected at times
Sunday through Tuesday, mainly in the higher elevations. A Wind
Advisory may be needed for part or all of this time period,
especially across the higher terrain of the Blue Ridge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-012030-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
325 PM EST Sat Nov 30 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong and gusty west to northwest winds can be expected at times
Sunday through Tuesday, mainly in the higher elevations. A Wind
Advisory may be needed for part or all of this time period.

In addition, snow showers are expected Sunday night through early
Tuesday along the western slopes. A few inches of snow will be
possible along the higher ridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 5:33 AM ESTWinter Weather AdvisoryRNKBland, Grayson, Smyth, Tazewell49 hr
Dec 1, 2:38 PM ESTWinter Storm WarningRNKGrayson40 hr

Nearby

Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.